Wednesday, February 22, 2012

Goodbye Voriconozole

What with the slight trauma from last week's "face fry," which, by the way, is now peeling like a bad sunburn would, I didn't get around to mentioning some news from my Dana-Farber visit.

Dr. Alyea and Dr. Marty said they were letting me stop the Voriconozole, aka Vori, an anti-fungal drug I have been taking for more than three years. Anyone who takes a lot of pills knows that it lightens your load to get rid of any of them. This one, taken twice a day, felt especially weighty, tied as it was to the fungal infections I repeatedly got.

It makes your skin especially sun-sensitive and is partly responsible for the dark spots on my neck and face. Last spring and summer I got a lot of sun exposure from dog-walking, running, and, of course tennis, often played where there was no shade. I wore a hat and applied sunscreen, but there's only so much you can do.

Alyea's stated reasoning: "We have to get you ready for outside tennis."

Gotta love that guy.

Back home when I pulled out my bag of pills to put them in their boxes for the week, I took out the Vori and slid it to the end of the table. Woo hoo!

I also got to decrease my dose of magnesium from one pill three times a day to just once a day. I took magnesium for support starting during my hospitalization and just kept taking it. Another sign of forward movement.

But then there's the prednisone, which I won't be able to stop for quite a while. My liver function is better, and I asked if I could go down from 5 mg. a day to alternating 5 with 2.5, which I did once before.  Alyea pointed out that when I did that, my liver got worse again. I know that 5 is a small dose, but I still would like to get off it, which would mean lowering my pill load even more because then I could get off the preventatives Bactrim and Valtrex.

He pointed out that he treats some bone marrow transplant patients who stay on prednisone indefinitely.

And, he reminded me, "This is a long haul."

That was sobering to hear.

I don't think I'll ask about the prednisone again. I'll just be thankful it is keeping the GVHD of the liver in check and that at this low dose, I don't have any of the side effects I had when I took more.


Nelle said...

Great news! I got so frustrated with my stomach issues one night I refused to take my meds other than the blood thinner. Less is more.Things are looking good my friend. :)

Joanna said...

You have a doctor who understands what is important in life! You will have a great summer.

PJ said...

Glad you got rid of the Vori. I was on it for 6 months, around the time of my 2nd transplant for an aspergillis infection. Recently, I went back on it due to the tacrolimus. I immediate got the visual hallucinations where colors don't seem right. Thank goodness when I went off the tac, I went of that.

Interesting about prednisone for life. I'm on 30 mg and keep trying to taper. At 5 mg, I get into trouble and have to go back up. Hopefully I'll get down to 10 or so and live with it.


donna said...


Anonymous said...

One day, one step, one med at a time, my dear!